Yadeta BabuMettu University, Ethiopia
Title: Magnitude of uncontrolled seizures and associated factors among people with epilepsy. Data from a major teaching hospital in Southwest Ethiopia
Introduction: Epilepsy is the syndrome of two or more unprovoked seizures that occur in more than 24 hours apart. Adverse drug reactions associated with antiseizure drugs are a leading cause of treatment failure among people with epilepsy. Hence, this study aimed to assess adverse drug reactions and associated factors among ambulatory epileptic patients at tertiary hospital in Ethiopia.
Methods: A hospital-based prospective observational study was spanned over a one-year period. Patients were consecutively recruited into the study when they were visiting the ambulatory clinic for medication refills. The causality assessment was done by using Naranjo Probability Scale. Epi-Data Manager version 126.96.36.199 was used for data entry and statistical analysis was performed by Statistical Package for Social Science version 25.0.
Results: This study included 290 participants. A total of 110 adverse drug reactions were identified among 98 patients with an average of 1.12 per patient. The commonly identified adverse drug reactions were epigastric pain (27.55%) and central nervous system drowsiness (23.46%). Of 110 identified adverse drug reactions, 52.04% were related to phenobarbital, 34.70%, and 7.14% were related to phenytoin, and carbamazepine, respectively. The potential cause of the drug was switched in 17.27 % of the case. Comorbidity (AOR=5.91,95%CI (2.14-16.32), seizure-free period of fewer than two years (AOR=1.94,95%CI (1.18-3.19), and polytherapy (AOR=1.35,95%CI (1.80-2.26) were significantly associated with adverse drug reactions.
Conclusions: Our study revealed that a significant proportion of the patients experienced antiseizure-associated adverse drug reactions. Patients with fewer than two years of seizure-free periods, comorbidities, and polytherapy were at increased risk of adverse drug reactions. Hence, healthcare professionals should emphasize to patients with these characteristics to counsel on how to minimize or prevent adverse drug reactions or give reassurance if minor cases.
Yadeta Babu has completed his MSc at the age of 27 years from Jimma University, Ethiopia. He is a lecturer and researcher at Mattu University Department of Pharmacy, Ethiopia. He has 7 publications that have been cited 5 times, and my publication h-index is 3. I have been serving as a clinical pharmacy team leader at Agaro General Hospital for 3 years.